Alert archive / Hawaii / High Wind Warnings in 2018
High Wind Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Feb 8, 2018, 3:47 AM HST for Hawaii County, Hawaii. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2018, 3:47 AM HST (13:47 UTC)
- Expired
- Feb 10, 2018, 3:45 AM HST
- In force
- 48 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
851 WWHW70 PHFO 081347 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 347 AM HST Thu Feb 8 2018 HIZ028-090300- /O.UPG.PHFO.HW.A.0002.180208T1600Z-180210T1600Z/ /O.NEW.PHFO.HW.W.0004.180208T1347Z-180210T1600Z/ Big Island Summits- 347 AM HST Thu Feb 8 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SATURDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 AM HST Saturday. * WINDS...North 30 to 50 mph with localized gusts to 75 mph at higher elevations. * TIMING...through Friday night. * IMPACTS...Strong winds will make driving difficult especially for high profile vehicles. Travel to the summits is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ Gibbs
6 follow-up statements
357 WWHW70 PHFO 081835 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 835 AM HST Thu Feb 8 2018 ...WIND ADVISORY FOR COASTAL AREAS OF THE BIG ISLAND AND HIGH WIND WARNING FOR BIG ISLAND SUMMITS... .Strong north winds aloft will build in over the Big Island as an upper level trough departs to the east and an upper ridge moves in from the west. Also, breezy north winds along a surface front crossing the islands will bring advisory conditions at the low elevations of the Big Island due to acceleration around the terrain. HIZ028-090745- /O.CON.PHFO.HW.W.0004.000000T0000Z-180210T1600Z/ Big Island Summits- 835 AM HST Thu Feb 8 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... * WINDS...North 35 to 65 mph with localized gusts over 70 mph. * TIMING...through Friday night. * IMPACTS...Strong winds will make driving difficult especially for high profile vehicles. Travel to the summits is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ HIZ023>026-090745- /O.NEW.PHFO.WI.Y.0008.180208T2200Z-180209T1000Z/ Kona-South Big Island-Big Island North and East-Kohala- 835 AM HST Thu Feb 8 2018 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT HST TONIGHT... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect from noon today to midnight HST tonight. * WINDS...North 15 to 30 mph with localized gusts over 45 mph. * TIMING...Noon today through Midnight tonight. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Foster
374 WWHW70 PHFO 090134 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 334 PM HST Thu Feb 8 2018 ...WIND ADVISORY FOR COASTAL AREAS OF THE BIG ISLAND AND HIGH WIND WARNING FOR BIG ISLAND SUMMITS... .Strong north winds aloft will build in over the Big Island as an upper level trough departs to the east and an upper ridge moves in from the west. Also, breezy north winds along a surface front crossing the islands will bring advisory conditions at the low elevations of the Big Island due to acceleration around the terrain. HIZ028-091445- /O.CON.PHFO.HW.W.0004.000000T0000Z-180210T1600Z/ Big Island Summits- 334 PM HST Thu Feb 8 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... * WINDS...North 35 to 60 mph with localized gusts over 65 mph. * TIMING...through Friday night. * IMPACTS...Strong winds will make driving difficult especially for high profile vehicles. Travel to the summits is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ HIZ023>026-091000- /O.CON.PHFO.WI.Y.0008.000000T0000Z-180209T1000Z/ Kona-South Big Island-Big Island North and East-Kohala- 334 PM HST Thu Feb 8 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT HST TONIGHT... * WINDS...North 15 to 30 mph with localized gusts over 45 mph. * TIMING...Through Midnight tonight. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Foster
479 WWHW70 PHFO 090908 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1108 PM HST Thu Feb 8 2018 ...HIGH WIND WARNING CONTINUES FOR BIG ISLAND SUMMITS... ...WIND ADVISORY FOR LOWER ELEVATIONS CANCELLED... .Strong north winds aloft will continue over the Big Island as an upper level trough departs to the east and an upper ridge moves in from the west. A high wind warning remains in effect for the summits. Winds at lower elevations have decreased below advisory levels, and the wind advisory for those areas has been cancelled. HIZ023>026-091015- /O.CAN.PHFO.WI.Y.0008.000000T0000Z-180209T1000Z/ Kona-South Big Island-Big Island North and East-Kohala- 1108 PM HST Thu Feb 8 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Northerly winds over the lower elevations of the Big Island have decreased below advisory levels. $$ HIZ028-092215- /O.CON.PHFO.HW.W.0004.000000T0000Z-180210T1600Z/ Big Island Summits- 1108 PM HST Thu Feb 8 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... * WINDS...North 35 to 60 mph with localized gusts over 65 mph. * TIMING...through Friday night. * IMPACTS...Strong winds will make driving difficult especially for high profile vehicles. Travel to the summits is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ Jacobson
412 WWHW70 PHFO 091303 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 303 AM HST Fri Feb 9 2018 ...HIGH WIND WARNING CONTINUES FOR BIG ISLAND SUMMITS... .Strong north winds aloft will continue over the Big Island today and tonight, as an upper level trough departs to the east and an upper ridge moves in from the west. HIZ028-100215- /O.CON.PHFO.HW.W.0004.000000T0000Z-180210T1600Z/ Big Island Summits- 303 AM HST Fri Feb 9 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... * WINDS...North 35 to 60 mph with localized gusts over 65 mph. * TIMING...through 6 AM HST Saturday morning. * IMPACTS...Strong winds will make driving difficult especially for high profile vehicles. Travel to the summits is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ Jacobson
253 WWHW70 PHFO 100125 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 325 PM HST Fri Feb 9 2018 ...HIGH WIND WARNING CONTINUES FOR BIG ISLAND SUMMITS... .Strong north winds aloft will continue over the Big Island tonight, as an upper level trough departs to the east and an upper ridge moves in from the west. HIZ028-101430- /O.CON.PHFO.HW.W.0004.000000T0000Z-180210T1600Z/ Big Island Summits- 325 PM HST Fri Feb 9 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... * WINDS...North 35 to 60 mph with localized gusts over 65 mph. * TIMING...through 6 AM HST Saturday morning. * IMPACTS...Strong winds will make driving difficult especially for high profile vehicles. Travel to the summits is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$
600 WWHW70 PHFO 101345 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 345 AM HST Sat Feb 10 2018 HIZ028-102200- /O.CAN.PHFO.HW.W.0004.000000T0000Z-180210T1600Z/ /O.NEW.PHFO.WI.Y.0009.180210T1345Z-180210T2200Z/ Big Island Summits- 345 AM HST Sat Feb 10 2018 ...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until noon HST today. The High Wind Warning has been cancelled. * WINDS...North 40 to 50 mph with localized gusts to 55 mph at higher elevations. * TIMING...through noon today. * IMPACTS...Winds this strong can make driving and walking difficult and can forcefully slam open doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Postpone driving or hiking to the summits until conditions improve. Use extra care when driving since the strong winds may make steering difficult. && $$ Gibbs
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 7, 8:44 PM HST, 7 hours 3 minutes earlier.
Area forecast discussion, Feb 7, 8:44 PM HST, 7 hours 3 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 844 PM HST Wed Feb 7 2018 .SYNOPSIS... Isolated to scattered showers, some heavy at times, with a few thunderstorms remain possible through the evening hours due to an upper trough located over the state and a secondary front approaching Kauai. Drier and more stable weather should prevail later tonight through the weekend as trade winds gradually return. Unsettled weather could develop once again over the islands early next week as another front approaches and moves into the area. && .DISCUSSION... Water vapor loop showed an upper trough extending south-southeast over the region, with the mean trough axis positioned just east of the Big Island. Drier middle- to upper-level air within the northwest upper flow was shown over the islands to its west. Despite the drier air, cold temperatures aloft combined with a weak secondary front approaching Kauai continues to support a few showers, some heavy at times, and thunderstorms this evening. Satellite imagery showed a narrow band of clouds and higher PWs (1.25") along and ahead of this approaching front with peak cloud tops extending up to around 20 kft. An uptick in showers will likely result over Kauai later this evening as this boundary moves in. This boundary will continue to weaken later tonight into Thursday as it continues eastward. Guidance remains in good agreement Thursday through Friday and supports drier air and northerly winds filling in across the state behind this front as a ridge of high pressure builds north of the state. A trend back toward normal with a return of moderate to breezy trades is anticipated. For the Big Island summits, a High Wind Watch has been issued that begins Thursday morning and continues through Friday night. This is due to the strong north winds aloft between the departing upper trough and arriving upper ridge. Over the weekend, guidance depicts a weak surface trough shifting westward within the trades late Saturday through Sunday, which may translate to increasing windward shower coverage and lighter trades. Model PWs reflect this and show a modest increase (up to 1.3") from east to west across the state beginning late Saturday. Forecast uncertainty increases significantly early next week. The latest GFS, GFS Ensemble Mean, and ECMWF all continue to develop a deep trough aloft somewhere over the Central North Pacific during that time, but with major differences in the exact timing/amplitude/location of the trough. We will need to wait for later model cycles to sort out these differences, but at this time there does appear to be the potential for another round of wet and possibly stormy weather across the islands during the early to middle part of next week. && .AVIATION... Predominant VFR conditions are expected this evening as earlier showers and isolated thunderstorms diminish. While isolated thunderstorms remain possible over windward waters overnight, none are seen on radar now. Cooler and drier air is expected to move across the islands from the north over the next day or so. No AIRMETS are in effect now or are expected overnight. && .MARINE... The current small short period northwest swell will continue to lower through Thursday. The next large northwest swell is expected to reach Kauai by Thursday night, and peak Friday with surf heights at advisory levels along many north and west facing shores of the smaller islands. Another moderate sized northwest swell is expected to arrive by Saturday night, which could bump surf back to advisory levels. A larger reinforcing northwest swell is expected late Sunday and Sunday night. This reinforcement will likely bring surf heights well into advisory levels, and could bring low end warning levels during the peak of the swell on Monday. This swell will lower gradually Tuesday and Wednesday. A moderate size north northwest swell is expected during the Tuesday through Wednesday time frame. Winds and seas will remain below Small Craft Advisory (SCA) levels through Thursday. Strengthening trade winds along with the above mentioned large northwest swell will likely bring winds and seas in various locations to SCA levels as early as Thursday night, and continuing on into early Saturday. We could see a downward trend of both winds and seas later Saturday and on into Sunday, but the reinforcing swell Sunday night will once again bring increasing seas to many exposed waters. An unstable airmass in the island vicinity may allow for some thunderstorms to develop over the Hawaiian coastal waters through tonight. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 6 AM HST Thursday through late Friday night for Big Island Summits. && AVIATION...Powell MARINE...M Ballard REST OF DISCUSSION...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 2:37 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 7, 3:43 PM HST | High Wind Watch | HFO | Hawaii | 12 hr |
| Feb 7, 4:36 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Feb 8, 8:35 AM HST | Wind Advisory | HFO | Hawaii | 15 hr |
| Feb 8, 9:40 AM HST | Small Craft Advisory | HFO | 54 hr |
Nearby
High Wind Warnings in Hawaii, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.